Vocal tract symptoms: Severity and frequency in patients on statins | Ear, Nose & Throat Journal Skip to content Skip to navigation

Vocal tract symptoms: Severity and frequency in patients on statins

| Reprints
April 30, 2018
by Abdul-Latif Hamdan, MD, MPH, FACS; Marc Mourad, MD; Ghina Fakhri, BS; Doja Sarieddine, BS; Elie Khalifee, MD; Sami T. Azar, MD

Abstract

The objective of the study was to analyze the frequency and severity of vocal tract symptoms in patients on statins. A total of 73 patients were enrolled in this study, 44 patients who were taking statins and 29 controls not taking statins. The severity and frequency of vocal tract discomfort was assessed using the Vocal Tract Discomfort scale. The most frequent vocal tract symptom in patients on statins was dryness followed by tightness and lump sensation. The difference in the mean of the total score and in the mean frequency of any vocal tract symptom was not significant between patients taking statins and controls. The most severe (highest mean values) vocal tract symptom in patients taking statins also was dryness followed by tightness and lump sensation. The difference in the mean of the total score and in the mean severity of any vocal tract symptom between patients taking statins and controls was not significant. This study failed to demonstrate a higher prevalence or severity of vocal tract symptoms in patients receiving statins. Despite the lack of a significant difference in the means of vocal tract discomfort symptom frequency and severity, this study carries clinical significance when considering that a higher prevalence and severity of vocal tract discomfort symptoms should alert physicians to the possible development of statin-induced myotoxicity in the laryngopharyngeal complex.

ENT Journal provides full text articles to our registered members.
Please log in or sign up for a FREE membership to view the full content:

You may also like to: